Alabama, 2002

Tornado in Alabama, November 10, 2002

November 10, 2002 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$1.2 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 10, 4:59 PM CST, 6 hours 21 minutes earlier.

Area forecast discussion, Nov 10, 4:59 PM CST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
459 PM CST SUN NOV 10 2002

GOING TO UPDATE TO INCLUDE THE NEW TORNADO WATCH.

.BHM...NONE.
Hazardous weather outlook, Nov 10, 1:00 PM CST, 10 hours 20 minutes before
ALZ001>050-102200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A STRONG COLD FRONT WILL BE MOVING TOWARDS ALABAMA TONIGHT.  AHEAD
OF THIS SYSTEM...EXPECT INCREASING SHOWER AND THUNDERSTORM ACTIVITY.
THIS ACTIVITY SHOULD CONTINUE TO INCREASE IN AREAL COVERAGE AND
STRENGTH THIS EVENING AND INTO TONIGHT.  DEWPOINT TEMPERATURES AND
INSTABILITIES WILL CONTINUE TO INCREASE THROUGH THE EVENING AHEAD OF
THIS COLD FRONT.  THE STORM PREDICTION CENTER HAS PLACE MUCH OF
NORTHERN ALABAMA UNDER A HIGH RISK OF SEVERE STORMS TONIGHT.  THE
COUNTIES UNDER THE HIGH RISK ARE GENERALLY NORTH AND WEST OF
INTERSTATE 59.  ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS...
AND EVEN SOME LARGE HAIL MAY BE ENCOUNTERED IN SOME OF THE STRONGEST
STORMS.

A MODERATE RISK OF SEVERE THUNDERSTORMS IS POSSIBLE OVER THE
REMAINDER OF CENTRAL ALABAMA. THE SEVERE RISKS TAPERS OFF FARTHER
SOUTH TO A SLIGHT RISK ACROSS SOUTH-CENTRAL ALABAMA.

ALL PERSONS ACROSS THE STATE NEED TO REMAIN ALERT TONIGHT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND SHOULD BE READY TO TAKE
THE NECESSARY SAFETY PRECAUTIONS TO PROTECT LIFE AND PROPERLY.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL PROBABLY BE
REQUIRED BY THIS EVENING OVER NORTHWEST ALABAMA.  ALL COUNTIES IN THE
HIGH AND MODERATE RISK AREAS WILL PROBABLY BE ACTIVATED AT SOMETIME
DURING THE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
THIS COLD FRONT WILL STALL OUT ACROSS THE SOUTHERN PORTION OF THE
FORECAST AREA KEEPING A CHANCE OF THUNDERSTORMS IN THE FORECAST ON
MONDAY.  HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED.  THEN ANOTHER UPPER LEVEL SYSTEM WILL MOVE IN FROM THE
WEST ON TUESDAY PUSHING THE RAIN AND THUNDERSTORM ACTIVITY OUT OF
ALABAMA TUESDAY NIGHT.

In the hours before

Local storm report, Nov 10, 7:47 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
747 PM CST SUN NOV 10 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    POPLAR SPRINGS            AL   0.75 IN HAIL
11/10/02   WINSTON                        HWY 278 AREA
Local storm report, Nov 10, 8:48 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
848 PM CST SUN NOV 10 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    COUNTY WIDE               AL   0.75 IN HAIL
11/10/02   CULLMAN                        WRN PORTION OF CNTY

0745 PM    ARLEY                     AL   TORNADO
11/10/02   WINSTON                        LARGE HAIL / NUMEROUS
                                          HOUSES DAMAGED

0815 PM    CARBON HILL               AL   TORNADO
11/10/02   WALKER                         MAJOR DAMAGES - UNKNOWN
                                          # INJURIES - MTF

0745 PM    ARLEY                     AL   TORNADO
11/10/02   WINSTON                        ADDED - UNKNOWN #
                                          INJURIES - MTF

0817 PM    CULLMAN                   AL   0.75 IN HAIL
11/10/02   CULLMAN                        NORTH OF CULLMAN AT
                                          AIRPORT

0732 PM    DOUBLE SPRINGS            AL   0.88 IN HAIL
11/10/02   WINSTON                        NEAR DOUBLE SPRINGS

0725 PM    ROGERSVILLE               AL   0.75 IN HAIL
11/10/02   LAUDERDALE                     IN ROGERSVILLE

0835 PM    RED BAY                   AL   0.75 IN HAIL
11/10/02   FRANKLIN                       IN RED BAY

0832 PM    FOWLERS CROSSROADS        AL   TORNADO
11/10/02   FAYETTE                        1 MILE E HWY 102
Local storm report, Nov 10, 9:13 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
913 PM CST SUN NOV 10 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0846 PM    UNION GROVE               AL   FUNNEL CLOUD
11/10/02   MARSHALL                       4 MILE E OF UNION GROVE

0815 PM    CARBON HILL               AL   TORNADO
11/10/02   WALKER                         CARBON HILL ELEMENTARY
                                          SCHOOL DAMAGED
Local storm report, Nov 10, 9:35 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
935 PM CST SUN NOV 10 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0914 PM    CRANE HILL                AL   TORNADO
11/10/02   CULLMAN                        STRUCTURES DAMAGED

0927 PM    GOOD HOPE                 AL   TORNADO
11/10/02   CULLMAN                        MANY TREES AND POWER
                                          LINES DOWN
Local storm report, Nov 10, 9:40 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
940 PM CST SUN NOV 10 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    ARLEY                     AL   TORNADO
11/10/02   WINSTON                        *** 2 INJ ***
                                          10 HOMES DAMAGED -
Local storm report, Nov 10, 9:42 PM CST, 1 hour 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
942 PM CST SUN NOV 10 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    FAYETTE                   AL   WIND DAMAGE
11/10/02   FAYETTE                        7 MILE N OF FAYETTE -
                                          HOUSE DAMAGE

0710 PM    RUSSELLVILLE              AL   WIND DAMAGE
11/10/02   FRANKLIN                       HWY 48 - NEAR RUSSLEVILLE
                                          - TREES AND POWER LINES
                                          DOW

0712 PM    FAYETTE                   AL   TORNADO
11/10/02   FAYETTE                        NRN FAYETTE CNTY -
                                          NUMEROUS HOUSES DAMAGED-
                                          POSSILBE INJURIES - MTF

0725 PM    ROGERSVILLE               AL   0.75 IN HAIL
11/10/02   LAUDERDALE                     IN ROGERSVILLE

0726 PM    COUNTY WIDE               AL   WIND DAMAGE
11/10/02   WALKER                         HWY 13 CLOSED - TREES
                                          DOWN

0732 PM    DOUBLE SPRINGS            AL   0.88 IN HAIL
11/10/02   WINSTON                        NEAR DOUBLE SPRINGS

0740 PM    POPLAR SPRINGS            AL   0.75 IN HAIL
11/10/02   WINSTON                        HWY 278 AREA

0745 PM    ARLEY                     AL   TORNADO
11/10/02   WINSTON                        LARGE HAIL / NUMEROUS
                                          HOUSES DAMAGED

0745 PM    ARLEY                     AL   TORNADO
11/10/02   WINSTON                        *** 2 INJ ***
                                          10 HOMES DAMAGED -

0755 PM    COUNTY WIDE               AL   0.75 IN HAIL
11/10/02   CULLMAN                        WRN PORTION OF CNTY

0815 PM    CARBON HILL               AL   TORNADO
11/10/02   WALKER                         MAJOR DAMAGES - UNKNOWN
                                          # INJURIES - MTF

0815 PM    CARBON HILL               AL   TORNADO
11/10/02   WALKER                         CARBON HILL ELEMENTARY
                                          SCHOOL DAMAGED

0817 PM    CULLMAN                   AL   0.75 IN HAIL
11/10/02   CULLMAN                        NORTH OF CULLMAN AT
                                          AIRPORT

0832 PM    FOWLERS CROSSROADS        AL   TORNADO
11/10/02   FAYETTE                        1 MILE E HWY 102

0835 PM    RED BAY                   AL   0.75 IN HAIL
11/10/02   FRANKLIN                       IN RED BAY

0846 PM    UNION GROVE               AL   FUNNEL CLOUD
11/10/02   MARSHALL                       4 MILE E OF UNION GROVE

0914 PM    CRANE HILL                AL   TORNADO
11/10/02   CULLMAN                        STRUCTURES DAMAGED

0927 PM    GOOD HOPE                 AL   TORNADO
11/10/02   CULLMAN                        MANY TREES AND POWER
                                          LINES DOWN

The radar

The Northeast Alabama radar (KHTX), 99 km away, was scanning. The volume nearest the first event began at 05:23 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cherokee

When
November 10, 11:20 PM CST to 11:32 PM CST
Where
Cherokee County, 3 mi SE of Centre
Rating
F2
Path length
10.5 mi
Path width
440 yd
Deaths
1 direct, 0 indirect
Injuries
4 direct, 0 indirect
Property damage
$1.2 million
Reported by
NWS STORM SURVEY
Coordinates
34.117, -85.633

The Centre Tornado touched down near Highway 411, just to the east of the Cherokee Country Club. It then traveled northeast, crossed over Cowan Creek, and damaged houses along County Road 40 at approximately 1122 pm CST. The tornado continued its northeastward movement and crossed over County Road 16 at approximately 1125 pm CST. One death was reported in a mobile home at the point where the tornado crossed over County Road 16. From this point, the tornado crossed County Road 31, damaging more homes before moving over Spring Creek. The tornado turned more to the east-northeast, damaging even more homes, before finally lifting near the eastern end of Weiss Lake near Mud Creek.The Cherokee County Emergency Management Agency estimates that 88 homes were either damaged or destroyed as this tornado moved across the county. In addition to the one fatality, there were also 4 injuries reported.The tornado was on the ground from 1120 pm CST to approximately 1132 pm CST. It had a path 10.5 miles long, and at its widest point was 440 yards wide.Beg: 34 07.176/85 38.020 End: 34 10.010/85 27.928

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Cherokee2002-11-1072FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyThe tornado archive for Alabama, 2002Warnings in Alabama, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321578.